Tamoxifen after total hysterectomy and ovary removal
Kevin Fox, MD
Last Modified: March 3, 2002
Dear OncoLink "Ask The Experts,"
One year ago, I was diagnosed with DCIS. The tumor was excised successfully with free margins but the words "microinvasive" were used. To be on the safe side, my surgeon performed an axillary node dissection and all nodes were negative. I received 25 radiation treatments and was prescribed Tamoxifen. The Tamoxifen caused severe bleeding to the point that I recently underwent a total hysterectomy. My question: I'm confused about the fact that since I no longer have ovaries to produce estrogen, how does the Tamoxifen help me? Is there anything I can take for hot flashes? Thank you for this Internet site; it has been the most informative site.
Kevin Fox, MD, Assistant Director, Clinical Affairs and Associate Professor of Hematology/Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:
Tamoxifen doesn't "need" ovaries present producing estrogen to be valuable. It is just as effective in women who have had a hysterectomy. For patients with hot flashes, we generally recommend a drug called Effexor. You should discuss it with her doctor to see if it may be indicated in your particular circumstance.